Health warning ... Brussels sprouts. Photo: Ryan Osland
They are the vegetables that split opinion and now doctors say Brussels sprouts should come with a health warning after a man was hospitalised by eating them.
The leafy green vegetables contain vitamin K, a chemical the body uses to promote blood clotting, and it counteracts the effects of anticoagulants (blood thinning medication).
The man, from Ayrshire, Scotland, was prescribed anticoagulants after suffering heart failure last year and his dose was monitored once or twice a week to prevent blood clotting.
When his blood started to clot close to Christmas last year, the man was admitted to a specialist heart unit of the Golden Jubilee Hospital in Clydebank.
Doctors could not work out why the medication was not keeping his blood thin until they discovered he had been eating too many sprouts.
Consultant cardiologist Roy Gardner said: "Patients who are taking anticoagulants are generally advised not to eat too many green leafy vegetables, as they are full of vitamin K, which antagonise the action of this vital medication."
The case was reported in a festive edition of the Medical Journal of Australia.
Jill Young, chief executive of the Golden Jubilee Hospital, said: "Whilst we think this is possibly the first-ever festive admission to hospital caused by the consumption of Brussels sprouts, we were delighted that we were able to stabilise his levels."